Virginia, 2023

Damaging Wind in Virginia, June 3, 2023

June 3, 2023 · NWS RNK · 1 event in 1 county or zone

A cold front pushed south through Southside Virginia, sparking one severe thunderstorm to produce damaging winds in Henry County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front pushed south through Southside Virginia, sparking one severe thunderstorm to produce damaging winds in Henry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 3, 12:40 PM EST, 4 hours 30 minutes earlier.

Area forecast discussion, Jun 3, 12:40 PM EST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
140 PM EDT Sat Jun 3 2023

.SYNOPSIS...
Showers and thunderstorms will develop as a backdoor cold front
pushes southward this evening. Cooler air will follow for
Sunday. A lingering upper level low should provide daily
chances of showers and thunderstorms into the next work week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 130 PM EDT Saturday...

Confidence is high for showers and thunderstorms later this
afternoon and evening due to a backdoor cold front.

A backdoor cold front will arrive from the northeast this
evening as a closed upper level low dives southward from
eastern Canada. Ahead of this front, compressional warming has
boosted temperatures well into the 80s but also raised the CAPE
to about 1,000 J/kg. The 12Z RNK sounding showed DCAPE also
approaching 1,000 J/kg. This combination of instability for
updrafts and downdrafts has resulted in a marginal risk of
severe weather due to damaging winds this afternoon. A couple
showers and thunderstorms are already developing in southeast
West Virginia and will continue to spread and intensify this
afternoon. There is not much wind shear or steering momentum
aloft, so these storms will be slowly moving and could produce
some heavy downpours.

While thunderstorms will reach North Carolina this evening,
activity further north in Virginia and West Virginia should
taper to lingering showers overnight. Patchy fog and low clouds
should spread across the Mid Atlantic after midnight in the wake
of the backdoor cold front. Temperatures should fall into the
50s by early Sunday morning. Clouds may linger for most of the
day, but some clearing appears possible towards Sunday afternoon
as temperatures make it towards the lower 60s to the lower 70s.
A couple showers and thunderstorms could develop west of the
Blue Ridge in the afternoon along the periphery of the cool
northeasterly flow wedged against the eastern Appalachian
Mountains. Any activity should be much weaker due to more
stable air and the backdoor front stalling in North Carolina.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 140 PM EDT Saturday...

Cool Sunday night, then moderating temperatures into Tuesday.

Closed upper low meanders eastward into Tuesday. A ridge of high
pressure will build south along the lee of the Appalachians Sunday
into Sunday night. Any afternoon convection created by upslope flow,
low level moisture and heating will diminish at sunset. Light winds
combined with limited cloud cover will result in patchy fog late
Sunday night into Monday morning. Low temperatures Sunday night will
range from the upper 40s in the deeper mountain valleys to the mid
50s in the Piedmont.

For Monday into Tuesday, low level flow switches to northwest across
the area in response to a tightening pressure gradient as an upper
low drifts around New England. Weak disturbances heading southeast
through the prevailing flow will trigger convection. The best chance
for storms on Monday will be in the southwest. Extended the slight
chance of a thunderstorms further east to match up better with RAH.
High temperatures Monday will be in the mid 70s in the mountains to
the mid 80s in the Piedmont. Afternoon storms will wane quickly with
the loss of solar heating Monday night. Lows will vary from near 50
degrees in the west to near 60 degrees in the east. An isolated
shower or storm is possible in western sections Tuesday afternoon.
The trend of the models recently have been to decrease pops.  High
temperatures Tuesday will warm into the mid 60s in the northern
mountains to the mid 80s in the Piedmont.

Confidence in the Short Term Period is moderate.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 140 PM EDT Saturday...

Slightly cooler with isolated showers mainly in the mountains.

A cut-off upper low over New England will slowly move eastward into
the weekend.  Within the broad circulation around the low, periodic
weak shortwave troughs will cross over or just north of the region.
The combination of low level moisture and heating will generate
isolated showers and perhaps a thunderstorm mainly to the mountains
into Thursday. For the weekend chances actually decrease as the
upper low opens into a broad trough and lift into the Canadian
Maritimes. Then, it looks like the chances of rain increase Sunday
into Monday.

Temperatures are expected to average slightly below normal, then
rise into early next week.

Confidence in the Long Term Forecast is low to moderate.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
As of 130 PM EDT Saturday...

Confidence is increasing for showers and thunderstorms to impact
all terminals later this afternoon starting with LWB first and
spreading southward towards the other sites. In any of the
thunderstorms, restrictions to visibilities and a potential
gust of wind from the north to northeast is possible. Ceilings
will eventually fall overnight to IFR, especially for any
locations that receive rainfall. Some patchy fog is possible
with LWB and BCB having the best chances. Poor flying
conditions are likely by Sunday morning as ceilings will be
slow to lift towards MVFR. Some partial clearing and a return to
VFR might be possible by Sunday evening.

EXTENDED AVIATION OUTLOOK...

More patchy fog and low ceilings appear likely for Sunday night
into Monday morning. Shower and thunderstorm chances may occur
along the southern Blue Ridge during Monday afternoon as
ceilings try to rise again. VFR conditions should become more
favorable during the remainder of the week, but there will still
be chances each afternoon of isolated showers and thunderstorms
in the mountains.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...KK
LONG TERM...KK
AVIATION...PW
Hazardous weather outlook, Jun 3, 12:36 PM EST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
136 PM EDT Sat Jun 3 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-041745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
136 PM EDT Sat Jun 3 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe weather this afternoon and
evening with the primary threat being damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Reports should be submitted by
calling 1-866-215-4324, by posting on our social media pages, by
email at rnk.skywarn@noaa.gov, or online at www.weather.gov/rnk.

PW

In the hours before

Special weather statement, Jun 3, 3:53 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
453 PM EDT Sat Jun 3 2023

VAZ013-014-017-032130-
Pulaski VA-Floyd VA-Montgomery VA-
453 PM EDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of
southeastern Pulaski, central Floyd and southern Montgomery Counties
through 530 PM EDT...

At 453 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pilot, moving southwest at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Christiansburg...
Indian Valley...
Pilot...
Willis...
Terrys Fork...
Claytor Lake State Park...
and Graysontown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3692 8063 3693 8063 3693 8065 3702 8073
      3716 8031 3704 8019 3679 8052
TIME...MOT...LOC 2053Z 056DEG 24KT 3708 8034

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Jun 3, 4:13 PM EST, 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT Sat Jun 3 2023

VAZ044-058-032145-
Halifax VA-Pittsylvania VA-
513 PM EDT Sat Jun 3 2023

...Strong thunderstorms will impact portions of
central Pittsylvania and northwestern Halifax Counties through 545 PM
EDT...

At 513 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Leesville to near Leda. Movement was
southwest at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hurt...
Chatham...
Gretna...
Ingram...
Mt Airy...
Penhook...
and Java.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3659 7919 3693 7963 3703 7960 3703 7956
      3705 7954 3701 7948 3702 7946 3703 7948
      3706 7949 3706 7941 3709 7940 3711 7937
      3712 7938 3712 7935 3714 7934 3710 7930
      3711 7928 3686 7891
TIME...MOT...LOC 2113Z 051DEG 19KT 3707 7936 3687 7905

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Jun 3, 4:26 PM EST, 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
526 PM EDT Sat Jun 3 2023

VAZ013-016-017-032200-
Pulaski VA-Floyd VA-Carroll VA-
526 PM EDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of
southeastern Pulaski, southwestern Floyd and Carroll Counties through
600 PM EDT...

At 526 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dugspur, or 7 miles northeast of Hillsville, moving southwest at 20
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hillsville...
Indian Valley...
Fancy Gap...
Willis...
Dugspur...
Sylvatus...
and Gladesboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3681 8095 3685 8086 3685 8081 3688 8074
      3690 8075 3697 8058 3683 8042 3657 8075
TIME...MOT...LOC 2126Z 052DEG 16KT 3684 8064

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Jun 3, 4:39 PM EST, 31 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
539 PM EDT Sat Jun 3 2023

NCZ005-006-VAZ044-058-032215-
Rockingham NC-Caswell NC-Halifax VA-Pittsylvania VA-
539 PM EDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of
northeastern Rockingham, northwestern Caswell, southern Pittsylvania
and western Halifax Counties and the City of Danville through 615 PM
EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Keeling, or near Blairs, moving southwest at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Danville...
Bethel...
Chatham...
Providence...
Mayfield...
Blairs...
and Dry Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3687 7934 3666 7908 3640 7945 3659 7970
TIME...MOT...LOC 2139Z 046DEG 24KT 3672 7933

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Jun 3, 4:57 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
557 PM EDT Sat Jun 3 2023

NCZ002-003-019-VAZ015-032230-
Surry NC-Wilkes NC-Alleghany NC-Grayson VA-
557 PM EDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of
Alleghany, northwestern Surry, north central Wilkes Counties in
northwestern North Carolina and southeastern Grayson Counties in
southwestern Virginia through 630 PM EDT...

At 557 PM EDT, Doppler radar was tracking a strong thunderstorm over
Baywood, or over Ennice, moving southwest at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sparta...
Independence...
Ennice...
Stone Mountain State Park...
Baywood...
Abshers...
and Stratford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3669 8102 3651 8082 3633 8114 3655 8132
TIME...MOT...LOC 2157Z 050DEG 16KT 3658 8103

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AS
Special weather statement, Jun 3, 5:06 PM EST, 4 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
606 PM EDT Sat Jun 3 2023

NCZ005-VAZ043-032230-
Rockingham NC-Henry VA-
606 PM EDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of
northwestern Rockingham and Henry Counties and the City of
Martinsville through 630 PM EDT...

At 606 PM EDT, Doppler radar was tracking a strong thunderstorm over
Laurel Park, or near Martinsville, moving southwest at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Martinsville...
Stoneville...
Spencer...
Axton...
Ridgeway...
Leatherwood...
and Villa Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3660 8005 3666 8006 3667 8007 3669 8008
      3680 7984 3679 7980 3680 7979 3680 7977
      3671 7968 3665 7969 3646 7991
TIME...MOT...LOC 2206Z 050DEG 16KT 3671 7980

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

AS

The radar

The Roanoke radar (KFCX), 54 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
June 3, 5:10 PM EST
Where
Henry County, 1.52 mi ESE of Hilltop
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.692, -79.824

Numerous trees were downed by thunderstorm winds throughout eastern Henry County and the City of Martinsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107960.